Narrow Results Clear All
- Communication Improvement 5
- Education and Training 12
- Error Reporting and Analysis 8
- Human Factors Engineering 13
- Legal and Policy Approaches 6
- Quality Improvement Strategies 7
- Technologic Approaches 2
- Device-related Complications 5
- Diagnostic Errors 1
- Medical Complications 3
- Medication Errors/Preventable Adverse Drug Events 28
- Europe 1
- United States of America 42
Search results for "Medication Safety"
Bethesda, MD: Eunice Kennedy Shriver National Institute of Child Health and Human Development, National Institutes of Health. May 21, 2018. PA-18-790; PA-18-791.
FDA identifies harm reported from sudden discontinuation of opioid pain medicines and requires label changes to guide prescribers on gradual, individualized tapering.
Silver Spring, MD: US Food and Drug Administration; April 9, 2019.
Efforts to address the opioid epidemic range from regulation to changes in pain management. This safety announcement raises awareness of potential harms associated with rapidly decreasing the dose of or discontinuing opioids for patients who may be physically dependent on the medication. It also announces a requirement regarding changes to prescribing information for opioids to provide expanded guidance on how to safely taper doses. Health care providers should discuss tapering plans with patients and provide ongoing monitoring and support.
FDA Safety Communication: use caution with implanted pumps for intrathecal administration of medicines for pain management.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; November 14, 2018.
This safety announcement raises awareness of pump failures, dosing errors, and other potential safety issues associated with implanted pumps. Recommendations to enhance safety include review of medication labeling to select appropriate medicines and concentrations as well as open discussions with patients about risks associated with pump and medication options.
Differences in strength expression on product labels of compounders and conventional manufacturers may lead to dosing errors.
Silver Spring, MD: US Food and Drug Administration; September 29, 2018.
Drug Enforcement Administration. April 28, 2018.
Removing unused medications from the home can help prevent accidental exposure to unneeded medications and limit their availability for misuse. This annual program provides patients with an opportunity to discard medications safely. The sponsors also provide education to highlight the importance of appropriate disposal of unused prescription drugs as a medication safety activity.
FDA Drug Safety Communication: FDA requires labeling changes for prescription opioid cough and cold medicines to limit their use to adults 18 years and older.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 11, 2018.
Request for comments on the proposed measures and 2020 targets for the National Action Plan for Adverse Drug Event Prevention: inpatient and outpatient measures for reduction of adverse drug events from anticoagulants, diabetes agents, and opioid analgesics.
Federal Register. Washington, DC: Office of Disease Prevention and Health Promotion, US Department of Health and Human Services. October 20, 2016;81:72594-72595.
National attention has focused on efforts to address adverse drug events. This call for comments seeks insights regarding revisions to a 2014 action plan that highlighted how to reduce adverse drug events associated with anticoagulants, diabetes agents, and opioids. These proposed updates involve measures to apply in both the inpatient and outpatient environments to track adverse drug events. The opportunity to submit written comments is now closed.
FDA Drug Safety Communication: FDA cautions about dosing errors when switching between different oral formulations of antifungal Noxafil (posaconazole); label changes approved.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 4, 2016.
This announcement alerts prescribers to differences in two oral formulations of the same medication that can lead to dosing errors. The FDA suggests that clinicians specify dosage form, strength, and frequency on prescriptions for this drug to reduce the risk of patient harm and recommend that pharmacists follow up with prescribers if such information is missing.
FDA Drug Safety Communication: FDA warns about prescribing and dispensing errors resulting from brand name confusion with antidepressant Brintellix (vortioxetine) and antiplatelet Brilinta (ticagrelor).
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; July 30, 2015.
Look-alike and sound-alike drug names can contribute to confusion and result in medication errors. To raise awareness of potential wrong-patient errors due to similarity between two proprietary names, this announcement describes near misses with the drugs at the prescribing and dispensing stage and suggests clinicians use the generic names for the medications to reduce risk of patient harm.
Heparin-containing medical devices and combination products: recommendations for labeling and safety testing. Draft guidance for industry and Food and Drug Administration staff.
Federal Register. Washington, DC: US Department of Health and Human Services. Baltimore, MD: Food and Drug Administration. July 9, 2015;80:39440-39441.
FDA cautions about dose confusion and medication errors for antibacterial drug Zerbaxa (ceftolozane and tazobactam).
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; May 20, 2015.
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; February 25, 2015.
The practice of using multi-dose insulin pens, meant for single patient use only, among multiple patients has been linked to health care–associated infections. This announcement outlines federal labeling requirements to raise awareness of the risks associated with this practice to prevent misuse of the devices.
Rockville, MD: US Food and Drug Administration; 2013.
To protect children and pets from accidental exposure to prescription medications, this consumer alert outlines the dangers of inappropriate storage and disposal of medication skin patches.
Federal Register. Washington, DC: Office of Disease Prevention and Health Promotion. September 4, 2013;78:54469-54470.
This notice calls for comments on a proposed government plan to research and promote adverse drug event reduction. The process for submitting public comments is now closed.
Kadcyla (ado-trastuzumab emtansine): drug safety communication—potential medication errors resulting from name confusion.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 6, 2013.
This announcement describes the risk of medication mix-ups associated with the use of an incorrect nonproprietary name for a breast cancer drug.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; December 6, 2012.
Serious adverse events from accidental ingestion by children of over-the-counter eye drops and nasal sprays.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; October 25, 2012.
This announcement raises awareness of risks associated with children accidentally ingesting over-the-counter eye drops and nasal sprays.
Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; August 15, 2012.
This announcement reveals risks associated with administering codeine after a common pediatric procedure.
Hospira Carpuject pre-filled cartridges—drug alert: products may contain more than the intended fill volume.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 23, 2012.
This announcement raises awareness of pre-filled medication cartridges that may be overfilled, thereby increasing the risk of overdose. The FDA recommends that practitioners confirm the dosage prior to dispensing and administering the medication.
MedWatch Safety Alert, FDA Drug Safety Communication. Silver Spring, MD: US Food and Drug Administration; June 13, 2011.
This notice raises awareness of a two look-alike/sound-alike drugs, one an antipsychotic medication and the other a dopamine agonist.